Hail, Coos
- When
- May 31, 1:47 PM EST to 1:50 PM EST
- Where
- Coos County, 0.49 mi E of Pittsburg
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.050, -71.390
A severe thunderstorm produced .75 inch hail in Pittsburg.
A vigorous shortwave brought unseasonably cold air aloft and a strong low to mid level jet into the region during the afternoon of May 31st. 75 inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A vigorous shortwave brought unseasonably cold air aloft and a strong low to mid level jet into the region during the afternoon of May 31st. This produced several reports of small hail and one report of .75 inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 31, 1:31 PM EST, 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
231 PM EDT SUN MAY 31 2009
.SYNOPSIS...
COLD CANADIAN HIGH PRESSURE WILL BUILD ACROSS THE AREA TONIGHT.
HIGH PRESSURE WILL PASS OFFSHORE SOUTH OF THE REGION ON MONDAY AS
ANOTHER COLD FRONT APPROACHES FROM THE WEST. THE COLD FRONT WILL
CROSS THE REGION LATE MONDAY NIGHT...MOVING OFFSHORE EARLY
TUESDAY. WEAK HIGH PRESSURE WILL BUILD OVER THE REGION TUESDAY
AFTERNOON AND WILL HOLD THROUGH TUESDAY NIGHT. LOW PRESSURE WILL
PASS SOUTH OF NEW ENGLAND ALONG A STALLED FRONTAL BOUNDARY
WEDNESDAY AND WEDNESDAY NIGHT AS HIGH PRESSURE HOLDS OVER NORTHERN
NEW ENGLAND THROUGH THURSDAY. HIGH PRESSURE WILL SLOWLY SHIFT
OFFSHORE FRIDAY AND SATURDAY AS LOW PRESSURE APPROACHES FROM THE
WEST AND LIFTS NORTHEAST THROUGH QUEBEC SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
FRONTAL BOUNDARY MOVING ACROSS THE CWA THIS AFTERNOON WITH
ASSOCIATED THUNDERSTORMS. EXPECT SEVERE HAIL TO BE A POSSIBILITY
WITH THESE STORMS DUE TO THE EXCEPTIONALLY LOW WBZ HEIGHT. UPPER
LEVEL DYNAMICS WILL HELP SUPPORT BOTH HAIL AND DAMAGING WINDS AS
THE AFTERNOON PROGRESSES. BEST CHANCE FOR SEVERE THUNDERSTORMS
WILL BE OVER THE NORTHERN COUNTIES OF OUR CWA.
ONCE THE FRONTAL BOUNDARY MOVES OUT OF THE CWA...GUSTY NORTHWEST
WINDS WILL USHER IN MUCH COLDER AND DRIER AIR. TEMPERATURES IN THE
MOUNTAINS MAY DROP BELOW FREEZING TONIGHT. BIG QUESTION WILL BE
WHETHER OR NOT THE WINDS DECOUPLE. IF THEY DO...THEN TEMPERATURES
WILL RAPIDLY PLUMMET UNDER CLEARING SKIES. IF ENOUGH MIXING
CONTINUES TO KEEP WINDS GOING...THEN TEMPERATURES WILL LIKELY STAY
ABOVE FREEZING. FEEL AS THOUGH CONDITIONS WILL BE SCATTERED BASED
ON ELEVATION AND SHELTERING. HAVE ISSUED A FREEZE WARNING FOR
EXTREME NORTHERN NH AND NORTHERN OXFORD COUNTY IN MAINE...WITH A
FROST ADVISORY FOR THE REMAINDER OF LOCATIONS THAT COULD SEE
TEMPERATURES BELOW 36F DEGREES.
&&
.SHORT TERM /MONDAY/...
RATHER QUIET ON MONDAY AS WEAK HIGH PRESSURE MOVES INTO THE
REGION. EXPECT SUNNY SKIES WITH GUSTY WESTERLY WINDS IN THE
MORNING DIMINISHING IN THE AFTERNOON.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
ANOTHER IN A SERIES OF FRONTS WILL APPROACHES FROM THE W AND BRING A
CHC OF -SHRA MONDAY NGT. ANOTHER WEAK HIGH MOVES IN FOR TUESDAY
WITH FAIR WX. LOW PRES TRACKS TO OUR S TUESDAY NGT THRU WEDNESDAY
NGT AND MAY BRING SOME LGT PRCP TO THE FA...THOUGH THAT MAY END UP
BEING LIMITED TO MORE SRN ZONES. HIGH PRES WILL BECOME SANDWICHED
OVER AREA WITH SYSTEMS TO OUR N AND S...THIS WILL BRING DRY WX
THURSDAY INTO SAT.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SHORT TERM...SCATTERED THUNDERSTORMS THIS AFTERNOON WILL AFFECT
TAF SITES. ONCE THE STORMS MOVE NORTH AND EAST OF THE REGION
EXPECT VFR CONDITIONS TO DOMINATE THE REMAINDER OF THE PERIOD.
LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...WEAK LOW PRES MOVES
THRU MONDAY NGT WITH A CHC OF -SHRA AND PSBL MVFR CIG AND VSBY.
UNSETTLED WX LATE TUESDAY NGT THRU WEDNESDAY NGT MAY BRING SOME
LGT PRCP AND MVFR CONDITIONS.
&&
.MARINE...
SHORT TERM...GUSTY NORTHWEST WINDS WILL GENERATE SCA CRITERIA
WINDS TONIGHT. WINDS SHOULD DIMINISH BELOW CRITERIA BY MIDDAY
TOMORROW.
LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...WEAK PRES GRADIENT WILL
KEEP WINDS AND SEAS BLO SCA LEVELS...NO FLAGS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY FOR
MEZ008-009-012-013-018-019.
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY FOR
MEZ007.
NH...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY FOR
NHZ003>009.
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 7 AM EDT MONDAY FOR
NHZ001-002.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO NOON EDT MONDAY
FOR ANZ150>154.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 928 AM EDT SUN MAY 31 2009 MEZ007>009-012>014-018>028-NHZ001>010-013-014-011330- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 928 AM EDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS PLACE MUCH OF NEW HAMPSHIRE AND MAINE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON. PERSONS WITH OUTDOOR ACTIVITIES TODAY SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER AND PLAN ACCORDINGLY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150>154-011330- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 928 AM EDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1241 PM EDT SUN MAY 31 2009 MEZ008-009-013-014-311730- CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN SOMERSET- 1241 PM EDT SUN MAY 31 2009 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 130 PM EDT... AT 1240 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER TEMPLE...OR ABOUT 3 MILES WEST OF FARMINGTON...MOVING NORTHEAST AT 45 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND EAST WILTON...WILTON...PHILLIPS...FARMINGTON...AVON...TEMPLE...STRONG... SALEM...NEW VINEYARD AND NEW SHARON THROUGH 130 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. RAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 111 PM EDT SUN MAY 31 2009 MEZ007-008-NHZ001-002-311815- NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN OXFORD-SOUTHERN COOS- 111 PM EDT SUN MAY 31 2009 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...FRANKLIN COUNTY AND COOS COUNTY THROUGH 215 PM EDT... AT 111 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF PITTSBURG TO 14 MILES WEST OF NORTH STRATFORD...OR ALONG A LINE EXTENDING FROM 14 MILES NORTH OF CANAAN TO 21 MILES SOUTHEAST OF NEWPORT...MOVING EAST AT 45 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND STEWARTSTOWN...PITTSBURG...NORTH STRATFORD...COLEBROOK...LEMINGTON... LAKE FRANCIS STATE PARK...CLARKSVILLE...COLEMAN STATE PARK...DIXVILLE NOTCH STATE PARK AND DIXVILLE NOTCH THROUGH 215 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. RAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 159 PM EDT SUN MAY 31 2009 MEZ012-NHZ004-311845- NORTHERN CARROLL-SOUTHERN OXFORD- 159 PM EDT SUN MAY 31 2009 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND CARROLL COUNTY THROUGH 245 PM EDT... AT 159 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER CONWAY...MOVING NORTHEAST AT 40 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND INTERVALE...GLEN...ECHO LAKE STATE PARK... BARTLETT...NORTH CONWAY...JACKSON...CONWAY...ALBANY...FRYEBURG AND CHATHAM THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 240 PM EDT SUN MAY 31 2009 MEZ008-009-311930- CENTRAL SOMERSET-NORTHERN FRANKLIN- 240 PM EDT SUN MAY 31 2009 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 330 PM EDT... AT 240 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES WEST OF DAVIS...OR ABOUT 14 MILES NORTHWEST OF RANGELEY...MOVING EAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND DAVIS...TIM POND... STRATTON...EUSTIS AND FLAGSTAFF LAKE THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 243 PM EDT SUN MAY 31 2009 NHZ001-311915- NORTHERN COOS- 243 PM EDT SUN MAY 31 2009 ...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 315 PM EDT... AT 243 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES NORTH OF STEWARTSTOWN...OR ABOUT 5 MILES NORTHEAST OF CANAAN...MOVING EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STEWARTSTOWN... PITTSBURG...LAKE FRANCIS STATE PARK AND CLARKSVILLE THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. MC
The Burlington radar (KCXX), 152 km away, was scanning. The volume nearest the first event began at 18:47 UTC.
1 hail. Local standard time, as filed.
A severe thunderstorm produced .75 inch hail in Pittsburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2009Every state in 2009This day in weather historyWarnings in New Hampshire, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 170461.